Oklahoma, 2001

Hail and Damaging Winds in Oklahoma, April 14, 2001

April 14, 2001 · NWS OUN · 29 events in 12 counties and zones

27 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 14, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SAT APR 14 2001

WEAK FRONT NEAR THE RED RIVER AND DRY LINE BEGINNING TO EDGE INTO
FAR WESTERN OKLAHOMA ARE PROVIDING A FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. MEANWHILE...
ADDITIONAL UPPER SUPPORT BEING PROVIDED BY A WAVE MOVING ACROSS
COLORADO AND NORTHERN NEW MEXICO. AS THE WAVE MOVES THROUGH THE
CENTRAL PLAINS OVERNIGHT... A WEAK FRONT IS EXPECTED TO SHIFT SOUTH
ACROSS PORTIONS OF THE AREA. PRECIP COULD LINGER INTO EARLY SUNDAY
OVER THE CENTRAL AND SOUTHWEST... AND INTO THE AFTERNOON OVER THE
FAR SOUTHEAST. WILL INTRODUCE LOW POPS OVER THE SOUTH BY TUESDAY
AFTERNOON AND INTO THE EVENING AS WARM AIR AND MOISTURE ADVECTION
INCREASES OVER THE AREA AT THE 850MB LEVEL. MEANWHILE... A STRONG
WAVE DROPPING INTO THE MIDWEST U.S. WILL HELP DRIVE A LARGE SURFACE
HIGH SOUTH THROUGH THE PLAINS. CONVERGENCE WITH THE FRONT MAY ALSO
AID SCATTERED PCPN OVER THE SOUTH. THE FRONT WILL BRING IN COOLER
TEMPS ON MONDAY... CONTINUING INTO THE MIDDLE OF THE WEEK. THE
EXTENDED PERIODS FROM TUES THROUGH SAT LOOK DRY AT THIS TIME... WITH
TEMPERATURES WARMING IN THE SECOND HALF OF THE WEEK.

FCSTID = 32
OKC   60  74  50  64 /  60  30  10  10
HBR   57  76  49  65 /  40  10  10  20
SPS   61  78  53  69 /  50  30  10  30
GAG   49  73  44  62 /  30  10  10  10
PNC   58  72  48  62 /  60  10  10  10
DUA   64  78  52  68 /  60  50  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 14, 11:30 AM CST, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT APR 14 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF WESTERN NORTH TEXAS...AND PORTIONS OF WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA. THIS MODERATE RISK AREA COVERS
LOCATIONS SOUTH AND WEST OF A LINE EXTENDING FROM BUFFALO...TO
OKLAHOMA CITY...TO ATOKA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS
WILL EXIST OVER THE REMAINDER OF THE AREA. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...BUT
TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE MODERATE RISK AREA.

SKIES HAVE BECOME SUNNY ACROSS THE TEXAS PANHANDLE AND SKIES ARE
CLEARING ACROSS FAR WESTERN OKLAHOMA AND NORTH TEXAS EARLY THIS
AFTERNOON.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE IN THESE AREAS.  THERE ARE ALSO A NUMBER OF SURFACE
BOUNDARIES EARLY THIS AFTERNOON INCLUDING A DRYLINE OVER THE TEXAS
PANHANDLE... A WARM FRONT ACROSS NORTH CENTRAL TEXAS AND SOUTHWEST
OKLAHOMA... AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
ACROSS SOUTHERN OKLAHOMA... AND A STATIONARY FRONT NEAR THE OKLAHOMA
AND KANSAS BORDER.

MEANWHILE AN UPPER AIR DISTURBANCE WILL MOVE FROM COLORADO INTO
KANSAS AND OKLAHOMA LATE THIS AFTERNOON.  THIS DISTURBANCE WILL
LIKELY CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS AGAIN LATE
THIS AFTERNOON AND INTO THE EVENING.  BY THIS TIME... THE DRYLINE
WILL LIKELY BE IN THE EASTERN TEXAS PANHANDLE OR IN WESTERN SECTIONS
OF OKLAHOMA AND NORTH TEXAS.

ALTHOUGH SEVERE WEATHER IS POSSIBLE THROUGHOUT THE AREA... THE
THREAT OF ANY SIGNIFICANT SEVERE WEATHER IS MORE LIKELY ACROSS THE
MODERATE RISK AREA.  THE WARM FRONT OVER NORTH TEXAS AND SOUTHWEST
OKLAHOMA... AND THE OUTFLOW BOUNDARY OF SOUTHERN OKLAHOMA WILL KEEP
THE GREATEST INSTABILITY CONFINED TO THE SOUTHWEST HALF OF THE AREA.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.  HOWEVER ISOLATED TORNADOES WILL ALSO BE
POSSIBLE... PRIMARILY IN THE MODERATE RISK AREA.  HAIL LARGER THAN
BASEBALL SIZE WILL ALSO BE POSSIBLE IN THE MODERATE RISK AREA.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE MODERATE AND SLIGHT
RISK AREAS SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

&&

SEE THE LATEST DAY 1 OUTLOOK FROM SPC /ACUS1 KMKC OR SWODY1/ FOR
ADDITIONAL INFORMATION.

...SPEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greer

When
April 14, 3:00 PM CST
Where
Greer County, 6 mi SW of Granite
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -99.450

Hail, Kiowa

When
April 14, 3:03 PM CST
Where
Kiowa County, 4 mi S of Lone Wolf
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.933, -99.250

Hail, Kiowa

When
April 14, 3:17 PM CST
Where
Kiowa County, 4 mi E of Lugert
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.900, -99.200

Hail, Jefferson

When
April 14, 3:25 PM CST
Where
Jefferson County, Waurika
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -98.000

Hail, Jefferson

When
April 14, 3:28 PM CST
Where
Jefferson County, Waurika
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -98.000

Hail, Jefferson

When
April 14, 3:40 PM CST
Where
Jefferson County, Ryan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -97.950

Hail, Kiowa

When
April 14, 3:47 PM CST
Where
Kiowa County, 4 mi E of Lugert
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.900, -99.200

Hail, Kiowa

When
April 14, 4:00 PM CST
Where
Kiowa County, 10 mi ENE of Cooperton
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.917, -98.700

Hail, Kiowa

When
April 14, 4:16 PM CST
Where
Kiowa County, Lugert
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -99.267

Hail, Caddo

When
April 14, 4:42 PM CST
Where
Caddo County, Apache
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -98.367

Hail, Carter

When
April 14, 4:45 PM CST
Where
Carter County, Lone Grove
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -97.267

Hail, Carter

When
April 14, 4:50 PM CST
Where
Carter County, 1 mi W of Ardmore
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -97.150

Hail, Carter

When
April 14, 5:10 PM CST
Where
Carter County, 2 mi W of Dickson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -97.017

Hail, Carter

When
April 14, 5:10 PM CST
Where
Carter County, Dickson
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -96.983

Hail, Carter

When
April 14, 5:10 PM CST
Where
Carter County, 3 mi SW of Dickson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -97.017

Hail, Caddo

When
April 14, 5:10 PM CST
Where
Caddo County, Cyril
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -98.200

Hail, Johnston

When
April 14, 5:15 PM CST
Where
Johnston County, 6 mi N of Mannsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.267, -96.883

Hail, Johnston

When
April 14, 5:20 PM CST
Where
Johnston County, 2 mi N of Mannsville
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -96.883

Hail, Marshall

When
April 14, 5:25 PM CST
Where
Marshall County, 1 mi N of Madill
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -96.767

Hail, Grady

When
April 14, 5:55 PM CST
Where
Grady County, Bradley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -97.700

Hail, Bryan

When
April 14, 6:05 PM CST
Where
Bryan County, Caddo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.133, -96.267

Hail, McClain

When
April 14, 6:10 PM CST
Where
McClain County, Payne
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.900, -97.533

Hail, Atoka

When
April 14, 6:20 PM CST
Where
Atoka County, Lane
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -95.983

Hail, Atoka

When
April 14, 6:20 PM CST
Where
Atoka County, 20 mi E of Caney
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -95.867

Hail, Atoka

When
April 14, 6:20 PM CST
Where
Atoka County, 8 mi ESE of Caney
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -96.083

Hail, Kay

When
April 14, 10:35 PM CST
Where
Kay County, 7 mi W of Newkirk
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.883, -97.183

Hail, Kay

When
April 14, 10:51 PM CST
Where
Kay County, 6 mi NE of Ponca City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -97.000

Thunderstorm Wind, Kay

When
April 14, 10:57 PM CST
Where
Kay County, Kaw City
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -96.833

Several campers and farm equipment were blown over. A boat was blown off a trailer. Part of the pavillion roof at Northern Oklahoma College was blown off. A house and shed sustained minor damage, and numerous trees were downed.

Thunderstorm Wind, Kay

When
April 14, 11:15 PM CST
Where
Kay County, Kaw City
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -96.833

Large tree limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235770, 5235771, 5235796, 5235773, 5235774, 5235775, 5235772, 5235776, 5235777, 5235778, 5235779, 5235780, 5235781, 5235782, 5235783, 5235784, 5235785, 5235786, 5235787, 5235788, 5235790, 5235789, 5235791, 5235792, 5235793, 5235794, 5235795, 5235797, 5235798.